Hormonal Therapy Does Not Increase VTE Risk in Women on Anticoagulant Therapy

Women taking estrogen-containing contraception or hormone replacement therapy while receiving therapeutic anticoagulation were not at an increased risk for recurrent venous thromboembolism (VTE), according to an article recently published in Blood. There was, however, an observed increased risk in abnormal uterine bleeding among patients taking rivaroxaban – a finding that deserves further exploration.

“There is reluctance among physicians to prescribe estrogen-containing contraceptives or postmenopausal hormone replacement to women who use anticoagulants for VTE because of the documented increased risk of VTE with these hormonal agents,” the authors, led by Ida Martinelli, MD, of the A. Bianchi Bonomi Hemophilia and Thrombosis Center in Milan, Italy, wrote. Guidelines also differ as to the cessation and duration of anticoagulation and hormonal therapy use among women with a hormone-associated VTE.

Dr. Martinelli and colleagues used data from the EINSTEIN DVT and PE studies to compare the incidences of recurrent VTE and abnormal uterine bleeding in women with and without concomitant hormonal therapy receiving anticoagulant treatment with either rivaroxaban or enoxaparin/vitamin K antagonists (VKAs) for confirmed symptomatic deep-vein thrombosis (DVT) and/or pulmonary embolism (PE).

Of the 1,888 patients (median age = 41.3 years) included, 925 received rivaroxaban and 963 received enoxaparin/VKA.

Among 705 women (37.3%) who were receiving hormonal therapy when their DVT and/or PE was diagnosed, 402 women used hormonal therapy at some time during the analysis period. On the flip side, of the 1,183 women who were not using any hormonal therapy when their DVT and/or PE was diagnosed, 73 (6.2%) started hormonal therapy during the analysis period.

The study took place between 2007 and 2011, and at each follow-up visit, patients were systematically questioned for symptoms or signs of recurrent VTE and bleeding, including uterine bleeding.

The incidence of recurrent VTE, all abnormal uterine bleeding, and uterine bleeding leading to transfusion were calculated during at-risk periods – the periods on and off hormonal therapy.

Seven recurrent VTE events occurred while patients were using hormonal therapy, while 38 VTE events occurred during a period when patients were not using hormonal therapy, for an estimated incidence rate of 3.7 percent/year for patients on hormonal therapy and 4.7 percent/year for patients not on hormonal therapy (hazard ratio [HR] = 0.56; 95% CI 0.23-1.39).

“This analysis of women treated with anticoagulants for acute VTE showed a similar rate of recurrent VTE in those who did and did not receive hormonal therapy,” the authors reported, adding that “recurrent VTE occurred at approximately the same rate for rivaroxaban- and enoxaparin/VKA-treated patients (p=0.40).”

A total of 1,737 women were evaluated for abnormal uterine bleeding, 463 of whom used hormonal therapy. Thirty-seven of these bleeding events were recorded for women taking hormonal therapy, while 148 bleeding events occurred during periods of no hormonal therapy use. In this analysis, the bleeding rate was estimated at 22.5 percent/year for patients on hormonal therapy and 21.4 percent/year for patients not on hormonal therapy (HR=1.02; 95% CI 0.66-1.57).

Notably, abnormal uterine bleeding occurred more frequently with rivaroxaban than with enoxaparin/VKA (HR=2.13; 95% CI 1.57-2.89). Incidence of VTE was estimated at:

  • 29.8% and 15.5% per year, respectively, for patients on hormonal therapy
  • 30.7% and 13.4% per year, respectively, for patients not on hormonal therapy

Abnormal uterine bleeding resulted in discontinuation of treatment in 8.1 percent (n=3) of the 37 events that occurred during hormonal therapy and 12.8 percent (n=19) of the 148 events that occurred without hormonal therapy. The researchers noted that further research is warranted to analyze the observed increased risk of abnormal uterine bleeding with rivaroxaban.

Some limitations of the study included its open-label design (potentially leading to biased outcomes), as well as the lack of qualitative and quantitative measures for screening and definition of uterine bleeding (potentially leading to reporting bias).

“There is no indication that the use of estrogen-containing or progestin-only hormonal therapy is associated with an increased risk of recurrent VTE in pre- or postmenopausal women on anticoagulant treatment,” the authors concluded. Furthermore, given the risks associated with rivaroxaban treatment, “for clinical practice, use of rivaroxaban should be considered against the greater convenience of its use and the lower risk of acute major bleeding compared with enoxaparin/VKA therapy.”


Reference

Martinelli I, Lensing AWA, Middeldorp S, et al. Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use. Blood. 2015 December 23. [Epub ahead of print]

SHARE